IV filters with Chemo??? - page 2

by ProfRN4

9,917 Views | 15 Comments

Okay, this is really bugging me. My friend (and coworker) had to give Etoposide the other night. And like a good little doo-bee, she looked up the med on the hospital's computerized drug reference (actually she hadn't given it... Read More


  1. 0
    HI -

    Back in nursing after 6 years out. I think some books are outdated. I'm not sure. I wasn't satisfied with the answers from my "newbie pharacist", he gave me to the more experienced pharmacist which I appreciated.

    Re: Gangcyclovir: The phcst. told me that I did not need to administer it with a filter. He also said that it's not really a chemo drug and that only older pharmacists put the "CHEMO" sticker on it. He said to wear gloves because if it got on your skin it it as irritant. This, of course, did not match my 2003 Davis Drug Guide. I have a new Nursing Drug Guide 2005, out in the car?, somewhere? What is your experience with Gangcyclovir? In this case, it was being used on a pt. who was s/p respirator arrest, +VRE, +MRSA, +C-diff. What a mess, eh? Yes, there was a rectal tube in place already, thank heavans. I believe it was for CMV, Epstein Barr, or prevention of infection by a virus due to immunosuppression. The guy's foot started bleeding after administration, in the area of a dry gangrenous toe that vascular surgery was monitoring to see if reperfusion would occur. I did mention this to the intern thank goodness. The guy had also had an alveolar hemorhage which had given him a pneumonia, he was status/post respiratory arrest w/ intubation and then BOOP, which, I think is the newest named pneumonia 2ndary to being on a ventilator. Needless to say, the pt. had a very involved differential diagnostics going on and he was on our tele floor 2ndary to Atrial fibrillation. Arrhythmias are listed as a side effect of Gangcyclovir. Do you see this occur with use of this drug?

    Please - all you hem/onc nurses out there, I'm very interested in your input and comments. What a case study, eh?
  2. 0
    I work in peds Onco. We use cyclosporin tubing (low sorbing) to give Etoposide.
  3. 0
    A filter is recommended with etoposide to prevent precipitation in concentrations greater than 0.4 mg/ml. If you are not giving it at this strength then you don't have to use the filter.
  4. 0
    Quote from adria37
    A filter is recommended with etoposide to prevent precipitation in concentrations greater than 0.4 mg/ml. If you are not giving it at this strength then you don't have to use the filter.
    I work in BMT and we give alot of Etoposide and always use a filter with it. Actually, our Chemo pharmacy send up the filter tubing and puts it in the chemo bag WITH the Etoposide so we don't forget to use it. Even when we do use it, teh pumps beep because it precipitates in the lines.
  5. 0
    I have never used a filter with etoposide. I have used one with Taxol, and also with some mixes (Cisplatin/MagSulfate/Mannitol) that are notorious for possible particulate matter.

    Perhaps it is filtered when mixed by Pharmacy.
  6. 0
    Ganglicyclovir is not chemo but is handled using chemo precautions. The reason is not so much due to the Irritant potential but to the longterm risks of developing cancer, or for possible fetal damage from exposure.

    Ganglicyclovir was one of the very first antivirals and nurses handled it like they do ABX, in its early years. It was used mostly for CMV infections in AIDs patients and the severely immunosuppressed. Within 5-15 years, a disproportionate number of those nurses began being diagnosed with Hemo/Onco disorders such as Lymphoma/leukemia (?). It has also since been discovered that it could be linked to birth defects/fetal abnormalities from exposure. Its activities in the body indicate that it is a MAJOR danger to a growing fetus.

    In addition, it is not a benign drug to the patient. It should never be prescribed casually - it should only be prescribed for confirmed CMvers/or for those severely at risk that may die if therapy is not started immediately , as they drug has an elevated potential for retinal detachment and resulting blindness. It has been debated as to whether the retinal detachment occurs due to the drug or due to the CMV, which frequently attacks the eyes.

    It is preferred to be given through a central line, but I have seen some places give it peripherally.


Top